VTE risk high in cancer patients receiving immune checkpoint inhibitors
Patients with cancer receiving immune checkpoint inhibitor treatment are at high risk for thromboembolism, especially venous thromboembolism (VTE), according to a study published online March 25 in Blood.
Florian Moik, M.D., from the Comprehensive Cancer Center Vienna in Austria, and colleagues quantified the risk for VTE/arterial thromboembolisms (ATEs) in patients with cancer treated with immune checkpoint inhibitors, examined clinical impact, and assessed potential clinical risk factors. Data were included for 672 patients treated with immune checkpoint inhibitors at the Medical University of Vienna from 2015 to 2018.
The researchers identified 47 VTEs and nine ATEs during a median follow-up of 8.5 months. The cumulative incidences were 12.9 and 1.8 percent for VTE and ATE, respectively. VTE occurrence was associated with increased mortality (transition hazard ratio, 3.09; 95 percent confidence interval [CI], 2.07 to 4.60). VTE history predicted VTE occurrence (subdistribution hazard ratio, 3.69; 95 percent CI, 2.00 to 6.81); there was a nonsignificant association seen for distant metastasis with VTE risk (subdistribution hazard ratio, 1.71; 95 percent CI, 0.62 to 4.73). VTE rates were comparable between tumor types and checkpoint-inhibitory agents.
“The results underscore the negative impact of venous and arterial thromboembolism on the clinical course of cancer patients,” Moik said in a statement. “This study fails to determine whether the high risk of thromboembolism that has been observed has a causal link with immune-checkpoint-inhibitor therapy or merely reflects the underlying basic risk in this patient group.”
Several authors disclosed financial ties to the pharmaceutical industry.